A 51-year-old male with known hepatocellular carcinoma (HCC) recently underwent successful transarterial chemoembolization of a segment VII liver lesion. The patient was admitted to the hospitalist service for overnight observation. Soon after being sent to the floor, he developed a large mass in his right groin, with associated erythema and tenderness. Upon examination, the radiology resident on call found a 3-cm round red hematoma near the arterial puncture site.
Manual pressure was reapplied for 15 minutes, and the mass was circled with a marker. The patient was monitored for an additional day in the hospital with serial blood counts that were stable. Prior to discharge, the hematoma was 1 cm and disappeared by his follow-up, five days later.
Current State of Liver Malignancies
Liver malignancies have increased in incidence over the last decade, from 7.1 to 8.4 per 100,000 people.1 HCC is the most common form of primary liver cancer, with more than one million new cases worldwide each year. While generally more prevalent in countries where hepatitis B is endemic (i.e., China and sub-Saharan Africa), prevalence is increasing in the United States and Europe due to chronic hepatitis C, nonalcoholic steatohepatitis (NASH), and alcoholic cirrhosis. HCC traditionally has had few treatment options, with surgical resection or liver transplantation providing the only potential cures; however, only a minority of patients (10%-15%) are surgical candidates.2,3
Similarly, liver metastasis due to cancers from the gastrointestinal tract and breast are on the rise in developing and developed countries. The National Cancer Institute (NCI) estimates that approximately 50% of patients with colon cancer will have liver metastases at some point in the course of their disease, and only a small number of patients will be candidates for surgical resection.4
In light of the limited treatment options for liver malignancies, alternative treatments continue to be an area of intense research, namely transarterial therapies, the most common of which are briefly described in Table 1.
Puncture Site Complications
Hematoma. Puncture site hematoma is the most common complication of arterial access, with an estimated incidence of 5%-23%.5 The main clinical findings are erythema and swelling at the puncture site, with a palpable hardening of the skin. Pain and decreased range of motion in the affected extremity are common. Severe cases can result in hypotension and tachycardia with an acute drop in hemoglobin. Initial management will involve marking the site to evaluate for change in size as well as applying pressure. Patients should remain in bed, and serial blood counts should be monitored. Simple hematomas may resolve with time; however, more severe cases may require surgical intervention.6,7
Pseudoaneurysm formation. The incidence of pseudoaneurysm after arterial puncture is 0.5%-9%. These primarily arise from difficulty with cannulation of the artery and inadequate compression after vascular sheath removal. Signs of pseudoaneurysm are similar to those associated with hematoma; however, these will present with a palpable thrill or possibly a bruit on auscultation. Ultrasound is used for diagnosis. As with hematoma, bed rest and close monitoring are important. More severe cases may require surgical intervention or thrombin injection.5,8
Infection: Puncture site infection is rare, with incidence around 1%. Pain, swelling, and erythema, in combination with fever and leukocytosis, should raise suspicion for infection. Treatment typically involves antibiotics.
Nerve damage: Another rare occurrence is damage to surrounding nerves when performing initial puncture or post-procedural compression. The incidence of nerve damage is <0.5%, and symptoms include numbness and tingling at the access site, along with limb weakness. Treatment involves symptomatic management and physical therapy. Nerve damage may also arise secondary to nerve sheath compression from a hematoma.5,9
Thrombosis of the artery. Arterial thrombosis can occur at the site of sheath entry; however, this can be avoided by administering anticoagulation during the procedure. Classic symptoms include the “5 P’s”: pain, pallor, parasthesia, pulselessness, and paralysis. Treatment depends on clot burden, with small clots potentially dissolving and larger clots requiring possible thrombolysis, embolectomy, or surgery.5,10
Postembolization syndrome: This syndrome is characterized by fever, leukocytosis, and pain; while not a true complication, this issue must be addressed, as it is an expected event in post-procedural care. The reported incidence is as high as 90%-95%, with 81% of patients reporting nausea, vomiting, malaise, and myalgias; 42% experience low-grade fever. Typically, the symptoms peak around five days post-procedure and last about 10 days. Although this syndrome is mostly self-limited, it is important to rule out concurrent infection in patients with prolonged symptoms and/or fever outside of the expected time frame.11
Delayed hypersensitivity to contrast. Contrast reactions can occur anywhere from one hour to seven days after administration. The most common symptoms are pruritis, maculopapular rash, and urticaria; however, more severe reactions may involve respiratory distress and cardiovascular collapse.
Risk factors for delayed reactions include prior contrast reaction, history of drug allergy, and chronic renal impairment. Ideally, high risk patients should avoid contrast medium, if possible; if contrast is necessary, premedication should be provided.
For treatment of a delayed reaction, use the patient’s symptoms as a guide on how to proceed. If the reaction is mild (pruritis or rash), secure IV access, have oxygen on standby, begin IV fluids, and consider administering diphenhydramine 50 mg IV or PO. Hydrocortisone 200 mg IV can be substituted if the patient has a diphenhydramine allergy. In severe reactions, epinephrine (1:1,000 IM or 1:10,000 IV) should be administered immediately.
Hypersensitivity to embolizing agents. Frequently in chemoembolization, iodized oil is used both as contrast and as an occluding agent. This lipiodol suspension is combined with the chemotherapy drug of choice and injected into the vessel of interest. The most common hypersensitivity reaction experienced with this technique is dyspnea. Patients also can experience pruritis, urticaria, bronchospasm, or altered mental status in lower frequencies.
One study showed a 3.2% occurrence of hypersensitivity to the frequently used combination of lipiodol and cisplatin.12 The most common reactions were dyspnea and urticaria (observed in 57% of patients); bronchospasm, altered mental status, and pruritus were observed in lower frequencies. Treatment involves corticosteroids and antihistamines, with blood pressure support using vasopressors as needed.12
Contrast-induced nephropathy (CIN). CIN is defined as a 25% rise in serum creatinine from baseline after exposure to iodinated contrast agents. Patients particularly at risk for this complication include those with preexisting renal impairment, diabetes mellitus, or acute renal failure due to dehydration. Other risk factors include age, preexisting cardiovascular disease, and hepatic impairment. Prophylactic strategies primarily rely on intravenous hydration prior to exposure. The use of N-acetylcysteine can be considered; however, its effectiveness is controversial and it is not routinely recommended.13,14
Transarterial liver tumor therapies offer treatment options to patients who would otherwise have none. With these presented considerations in mind, the hospitalist will be prepared to address common issues when and if they arise.
Drs. Sandeep and Archana Laroia are clinical assistant professors in the department of radiology at the University of Iowa Hospitals and Clinics, Iowa City. Dr. Morales is a radiology resident at UIHC.
- Howlader N, Noone AM, Krapcho M, et al. SEER Cancer Statistics Review, 1975-2010, National Cancer Institute. Available at: http://seer.cancer.gov/archive/csr/1975_2010/. Accessed January 11, 2015.
- Llovet JM. Treatment of hepatocellular carcinoma. Curr Treat Options Gastroenterol. 2004;7(6):431-441.
- Sasson AR, Sigurdson ER. Surgical treatment of liver metastases. Semin Oncol. 2002;29(2):107-118.
- National Cancer Institute. Colon Cancer Treatment (PDQ). Available at: http://cancer.gov/cancertopics/pdq/treatment/colon/HealthProfessional. Accessed January 11, 2015.
- Merriweather N, Sulzbach-Hoke LM. Managing risk of complications at femoral vascular access sites in percutaneous coronary intervention. Crit Care Nurse. 2012;32(5):16-29.
- Sigstedt B, Lunderquist A. Complications of angiographic examinations. AJR Am J Roentgenol. 1978;130(3):455-460.
- Clark TW. Complications of hepatic chemoembolization. Semin Intervent Radiol. 2006;23(2):119-125.
- Webber GW, Jang J, Gustavson S, Olin JW. Contemporary management of postcatheterization pseudoaneurysms. Circulation. 2007;115(20):2666-2674.
- Tran DD, Andersen CA. Axillary sheath hematomas causing neurologic complications following arterial access. Ann Vasc Surg. 2011;25(5):697 e5-8.
- Hall R. Vascular injuries resulting from arterial puncture of catheterization. Br J Surg. 1971;58(7):513-516.
- Leung DA, Goin JE, Sickles C, Raskay BJ, Soulen MC. Determinants of postembolization syndrome after hepatic chemoembolization. J Vasc Interv Radiol. 2001;12(3):321-326.
- Kawaoka T, Aikata H, Katamura Y, et al. Hypersensitivity reactions to transcatheter chemoembolization with cisplatin and Lipiodol suspension for unresectable hepatocellular carcinoma. J Vasc Interv Radiol. 2010;21(8):1219-1225.
- Barrett BJ, Parfrey PS. Clinical practice. Preventing nephropathy induced by contrast medium. N Engl J Med. 2006;354(4):379-386.
- McCullough PA, Adam A, Becker CR, et al. Risk prediction of contrast-induced nephropathy. Am J Cardiol. 2006;98(6A):27K-36K.